Hail, Ballard
- When
- June 19, 3:45 PM CST
- Where
- Ballard County, Oscar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.130, -89.030
Hailstones ranged from half-dollar size to nearly the size of golf balls.
An isolated severe thunderstorm erupted during the hottest and most unstable time of the day. A weak mid-level impulse crossing the Mid-Mississippi Valley may have enhanced large scale ascent enough to initiate the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm erupted during the hottest and most unstable time of the day. A weak mid-level impulse crossing the Mid-Mississippi Valley may have enhanced large scale ascent enough to initiate the storm. The storm produced large hail across central and northern Ballard County and extreme western McCracken County before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 19, 1:59 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 259 PM CDT SUN JUN 19 2011 .DISCUSSION... WARM FRONT CURRENTLY DRAPED NW-SE ACROSS OUR CWA IS FORECAST TO LIFT NORTHEAST THROUGH THE REST OF THE AFTERNOON HOURS AS MID LEVEL RIDGING NUDGES NORTHEAST ACROSS THE CWA. NOT CONVINCED THIS WILL HAPPEN THOUGH AS IT WAS FORECAST TO DO THE SAME THING FOR THE PAST COUPLE OF DAYS. WITH THAT BEING SAID...IF THE FRONT LIFTS COMPLETELY NORTH OF OUR CWA BEFORE MIDNIGHT...WE WILL BE IN THE WARM SECTOR AT THE SURFACE WITH PLENTY OF WARM AIR ALOFT...SO LITTLE TO NOTHING WOULD HAPPEN WEATHER-WISE. IF THE BOUNDARY DOESNT MAKE MUCH PROGRESS...CERTAINLY THE NORTHERN AND NORTHEASTERN SECTIONS WOULD BE SUSCEPTIBLE TO ANOTHER MCS/MCV INVASION LATE TONIGHT. WILL HAVE TO KEEP A CLOSE EYE ON THAT. THE MID LEVEL RIDGING SHOULD KEEP THE REGION DRY MONDAY AND MONDAY NIGHT. THE RIDGE AXIS BEGINS TO SLIDE OFF TO THE EAST ON TUESDAY...SO PRECIP CHANCES BEGIN TO INCREASE FROM WEST TO EAST AS A STORM SYSTEM SPINNING UP OVER THE PLAINS STARTS MOVING TOWARD THE REGION. WITH FLOW ALOFT BEING NEARLY PARALLEL TO THE FRONTAL BOUNDARY ASSOCIATED WITH THIS SYSTEM...ITS FORWARD PROGRESS WILL BE SLOW. AS THE SYSTEM DRAWS CLOSER...PRECIP CHANCES WILL CONTINUE TO INCREASE...THEN MAX OUT TUESDAY NIGHT INTO WEDNESDAY AS THE FRONTAL BOUNDARY ACTUALLY CROSSES THE CWA. WITH A COUPLE OF SFC TROFS AND CYCLONIC FLOW ALOFT...PRECIP COULD LINGER WEDNESDAY NIGHT INTO THURSDAY. HIGH PRESSURE IN THE WAKE OF THIS SYSTEM SHOULD KEEP THE REGION DRY THURSDAY NIGHT AND FRIDAY. FRIDAY NIGHT THROUGH SUNDAY...WITH NORTHWEST FLOW ALOFT AND A SFC BOUNDARY LINGERING IN THE NEIGHBORHOOD...DECIDED TO THROW IN SMALL CHC POPS THROUGH THE PERIOD. INITIALLY WAS GOING TO GO DRY DURING THE DAYTIME PERIODS AND KEEP PRECIP AT NIGHT TO ACCOUNT FOR THE OCCURRENCE OF MCS/MCV EVENTS...BUT WITH SOME LEVEL OF UNCERTAINTY... AND TO BETTER BLEND WITH SURROUNDING OFFICES...DECIDED TO KEEP POPS DURING THE DAYTIME PERIODS AS WELL. MODELS ARE STARTING TO COME TOGETHER A LITTLE BETTER IN THE EXTENDED PERIODS. && .AVIATION... CLOUDINESS CONTINUES TO DECREASE AND MOVE EAST IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX. EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD...WITH THE POSSIBLE EXCEPTION OF A THUNDERSTORM LATE TONIGHT. MENTIONED CB CLOUDS IN THE KEVV/KOWB TAFS FOR THE LATE NIGHT AND EARLY MORNING HOURS. SURFACE WINDS ARE LIKELY TO REMAIN FROM THE SOUTH THROUGH THE NIGHT...WHICH SHOULD KEEP FOG FROM BEING A CONCERN. WINDS WILL INCREASE FROM THE SOUTHWEST DURING THE DAYLIGHT HOURS...WITH SOME GUSTINESS EXPECTED. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MY/JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 442 PM CDT SUN JUN 19 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-202145- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 442 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THE REST OF THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS. MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT...MAINLY OVER THE NORTHERN AND NORTHEASTERN SECTIONS. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS...BUT A FEW MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. MINOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY THROUGH THURSDAY...THEN FRIDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER REMAINS LOW AT THIS TIME. MINOR FLOODING IS FORECAST INCREASE TO MODERATE FLOODING ON THE MISSISSIPPI RIVER AT CAPE GIRARDEAU AND THEBES. THE BIG MUDDY RIVER NEAR PLUMFIELD AND MURPHYSBORO...AND THE SKILLET FORK RIVER NEAR WAYNE CITY ARE FORECAST TO RISE ABOVE FLOOD STAGE SUNDAY AND MONDAY. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY OVER THE SOUTHERN SECTIONS THIS AFTERNOON...THEN OVER THE NORTHERN AND NORTHEASTERN SECTIONS AFTER MIDNIGHT. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL MOUND CITY 37.09N 89.16W
06/19/2011 M1.00 INCH PULASKI IL EMERGENCY MNGR
QUARTER SIZE HAIL AT MOUND CITY.
&&
DPThe Paducah radar (KPAH), 24 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
4 hail. Local standard time, as filed.
Hailstones ranged from half-dollar size to nearly the size of golf balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314558, 314557, 314559, 314560.